A 78-year-old man with type 2 diabetes mellitus is evaluated during a routine follow-up examination. He reports hypoglycemia occurring approximately twice per week, usually before dinner. It is worse if he plays golf in the afternoon. He has had three episodes in the last 3 months in which he required assistance from his wife. Medical history is significant for dyslipidemia, hypertension, and obesity. Medications are aspirin, atorvastatin, glyburide, lisinopril, and metformin.
On physical examination, vital signs are normal. BMI is 32. The remainder of the examination is normal.
Laboratory studies show a hemoglobin A1c level of 6.5% and an estimated glomerular filtration rate (eGFR) of 50 mL/min/1.73 m2.
Which of the following is the most appropriate management of this patient's hypoglycemia?
A. Increase carbohydrate intake with the noon meal
B. Prescribe glucagon
C. Stop glyburide therapy
D. Stop metformin therapy
MKSAP Answer and Critique
The correct answer is C. Stop glyburide therapy. This item is available to MKSAP 18 subscribers as item 3 of Extension Set 2 in the Endocrinology and Metabolism section. More information about MKSAP 18 is available online.
The most appropriate management of hypoglycemia in this patient is to stop glyburide therapy. For many persons, hypoglycemia can become a rate-limiting step in achieving glycemic goals. Clinicians should consider de-intensifying pharmacologic therapy in patients with type 2 diabetes who achieve hemoglobin A1c levels less than 6.5%; furthermore, benefits of targeting a specific hemoglobin A1c target level in patients with a life expectancy less than 10 years due to advanced age should be considered carefully because the harms outweigh benefits in this population. Therapies must be adjusted to eliminate hypoglycemia, and glycemic goals should be individualized to accommodate targets that can be achieved safely. Several factors contribute to hypoglycemia, including a mismatch of food consumption and insulin delivery, increased physical exertion, weight loss, worsening kidney impairment, abnormalities in gastrointestinal motility and absorption, and accidental or intentional overdose of insulin or other hypoglycemic agents such as sulfonylureas. Older adults are also at an increased risk for hypoglycemia. Sulfonylureas stimulate insulin secretion regardless of glycemic status. Thus, they pose risk for hypoglycemia, especially drugs with long half-lives, such as glyburide, or in older persons. In light of this patient's age, kidney impairment, and frequency of hypoglycemia, glyburide should be stopped. If a second agent is required to meet glycemic targets in patients with chronic kidney disease, clinicians should consider use of a sodium–glucose cotransporter 2 inhibitor or glucagon-like peptide 1 receptor agonist shown to reduce risk for chronic kidney disease progression, cardiovascular events, or both.
Because increased carbohydrate intake can lead to weight gain and increased insulin resistance, it is not an appropriate strategy for managing hypoglycemia on a long-term basis in this male patient with obesity.
If this patient were to remain on therapy that can induce hypoglycemia, it would be appropriate to prescribe glucagon. Glucagon should be provided to patients at risk for developing hypoglycemia and used intramuscularly by close contacts if the individual is not able to safely consume carbohydrates to correct hypoglycemia.
Metformin is the recommended first-line oral agent for type 2 diabetes because of its known effectiveness and lower risk of causing hypoglycemia. Although this patient has a degree of kidney impairment, it is not such that metformin needs to be discontinued. After consideration of the risk and benefits, metformin may be continued with caution in patients with an estimated glomerular filtration rate (eGFR) between 30 and 45 mL/min/1.73 m2. Metformin should be discontinued if the eGFR falls below 30 mL/min/1.73 m2.
- Sulfonylureas stimulate insulin secretion, and they pose risk for hypoglycemia, especially drugs with long half-lives, such as glyburide, or in older persons.